Forums


General Discussion

The dreaded Prednisone

  • By Michelle

    I have had RA for over a decade and am pretty well controlled, though I flared in January after having the flu and am flaring again this week. It started with the CAJ causing my voice to go out, then the elbow, then the feet, the hips, and hands, etc. I KNOW I should use prednisone…my doc tells me to use prednisone…I have it in my house…but I hate it.

    I was on prednisone for 9 years because we couldn’t get the RA under control, I finally came off and have been off for 2+ years, using it only when absolutely necessary. I have a mental block or something, an irrational fear that I will need to be on it long term again…

    It is a crazy thought loop I go through: Oh, here I am flaring…I should take prednisone (or Vitamin P as I call it) to quell this before it gets worse…meh, it’s not that bad so I will wait to take the VitaminP…it’s getting worse, but I can deal…

    Anyone have an aversion to meds like this?

    I am going to head home after work and take the prednisone to get through the next couple of days until my infusion of Remicade. I know it is what I have to do, but I always feel so disappointed that I need it.

    Reply Created with Sketch. reply
  • By Andrew Lumpe, PhD Moderator

    Michelle,

    I hate prednisone also for the side effects. It is only recommended for short term use now as the side effects from long term use are too dangerous. Don’t feel too bad to take it if you’re going through a bad flare and just remember that it’s only for a short period. Hope Remicade kicks in soon.

    Reply Created with Sketch. reply
  • By Michelle

    Thanks, Andrew. They didn’t want me on it long term before but it was the only thing that helped. I took some today…here’s hoping it helps.

    Reply Created with Sketch. reply
  • By Jennifmo

    I hate it too…. I was diagnosed in July 2014 with moderate RA. I responded great to methotrexate. But over the (cold and dark) winter, I was hit with a flare that would not stop. In Feb I gave in and started the prednisone…. I’ve tried 3 times since to get off of it. I wean down to .5mg and within a few days the dreaded fatigue starts creeping back… My plan is to get stabilized again… then attempt to wean myself off very, very slowing over the next 3 months.

    Reply Created with Sketch. reply
  • By Michelle

    Good luck Jen, weaning slowly is smart. I was back on for three weeks and tried to come off too fast and was feeling fatigued and it affected my blood pressure, slowed down and was fine. One good tip I got was to come down slowly then when you are down to 1 or 0.5, do every other day for a week or two before stopping.

    I hope your flare is over and that you feel well very soon.

    All the best,
    Michelle

    Reply Created with Sketch. reply